Skip to main content

Properties of optimizers of the principal eigenvalue with indefinite weight and Robin conditions

Abstract

In this paper, we are interested in the analysis of a well-known free boundary/shape optimization problem motivated by some issues arising in population dynamics. The question is to determine optimal spatial arrangements of favorable and unfavorable regions for a species to survive. The mathematical formulation of the model leads to an indefinite weight linear eigenvalue problem in a fixed box \(\Omega \) and we consider the general case of Robin boundary conditions on \(\partial \Omega \). It is well known that it suffices to consider bang-bang weights taking two values of different signs, that can be parametrized by the characteristic function of the subset E of \(\Omega \) on which resources are located. Therefore, the optimal spatial arrangement is obtained by minimizing the positive principal eigenvalue with respect to E, under a volume constraint. By using symmetrization techniques, as well as necessary optimality conditions, we prove new qualitative results on the solutions. Namely, we completely solve the problem in dimension 1, we prove the counter-intuitive result that the ball is almost never a solution in dimension 2 or higher, despite what suggest the numerical simulations. We also introduce a new rearrangement in the ball allowing to get a better candidate than the ball for optimality when Neumann boundary conditions are imposed. We also provide numerical illustrations of our results and of the optimal configurations.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9

Notes

  1. 1.

    Indeed, by comparing the Rayleigh quotients for \(m_1\) and \(m_2\), one gets

    $$\begin{aligned} m_1>m_2 \ \Longrightarrow \ \lambda (m_1)<\lambda (m_2). \end{aligned}$$

    Footnote 1 continued

    One can refer for instance to [37, Lemma 2.3].

  2. 2.

    Here the uniqueness must be understood up to some subset of zero Lebesgue measure. In other words if \(E^*\) is optimal then the union of \(E^*\) with any subset of zero measure is also a solution.

  3. 3.

    This means that E satisfies the necessary first order optimality conditions of Problem (7), in other words that E is an upper level set of the eigenfunction \(\varphi \) associated with the principal eigenvalue \(\lambda (E)\) , more precisely that there exists \(\alpha \) such that \(E=\{\varphi >\alpha \}\), see also Sect. 2.4.

  4. 4.

    The Wallis integrals are the terms of the sequence \((W_n)_{n \in \mathbb {N}}\) defined by

    $$\begin{aligned} W_n = \int \limits _0^{\frac{\pi }{2}} \sin ^nx\,\mathrm{d}x. \end{aligned}$$

References

  1. 1.

    Afrouzi, G.A., Brown, K.J.: On principal eigenvalues for boundary value problems with indefinite weight and Robin boundary conditions. Proc. Am. Math. Soc. 127(1), 125–130 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Kolmogorov, A.N., Petrovsky, I.G., Piskunov, N.S.: Etude de l’équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique. Moscow Univ. Math. Bull. 1, 1–26 (1937)

    Google Scholar 

  3. 3.

    Bandle, C.: Isoperimetric inequality for some eigenvalues of an inhomogeneous, free membrane. SIAM J. Appl. Math. 22, 142–147 (1972)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Bandle, C.: Isoperimetric inequalities and applications, monographs and studies in mathematics, vol. 7. Pitman (Advanced Publishing Program), Boston (1980)

    MATH  Google Scholar 

  5. 5.

    Berestycki, H.: Personal communication (2012)

  6. 6.

    Berestycki, H., Hamel, F., Roques, L.: Analysis of the periodically fragmented environment model. I. Species persistence. J. Math. Biol. 51(1), 75–113 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Berestycki, H., Lachand-Robert, T.: Some properties of monotone rearrangement with applications to elliptic equations in cylinders. Math. Nachr. 266, 3–19 (2004)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Bôcher, M.: The smallest characteristic numbers in a certain exceptional case. Bull. Am. Math. Soc. 21(1), 6–9 (1914)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Cantrell, R.S., Cosner, C.: Diffusive logistic equations with indefinite weights: population models in disrupted environments. Proc. R. Soc. Edinburgh Sect. A 112(3–4), 293–318 (1989)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Cantrell, R.S., Cosner, C.: Diffusive logistic equations with indefinite weights: population models in disrupted environments II. SIAM J. Math. Anal. 22(4), 1043–1064 (1991)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Cantrell, R.S., Cosner, C.: The effects of spatial heterogeneity in population dynamics. J. Math. Biol. 29(4), 315–338 (1991)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Cantrell, R.S., Cosner, C.: Spatial ecology via reaction-diffusion equations. Wiley Series in Mathematical and Computational Biology. Wiley, Chichester (2003)

    MATH  Google Scholar 

  13. 13.

    Chanillo, S., Grieser, D., Imai, M., Kurata, K., Ohnishi, I.: Symmetry breaking and other phenomena in the optimization of eigenvalues for composite membranes. Comm. Math. Phys. 214(2), 315–337 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  14. 14.

    Chanillo, S., Grieser, D., Kurata, K.: The free boundary problem in the optimization of composite membranes. In: Differential geometric methods in the control of partial differential equations (Boulder, CO, 1999), vol 268. Contemp. Math., p 61–81. Am. Math. Soc., Providence, RI (2000)

  15. 15.

    Chanillo, S., Kenig, C.E.: Weak uniqueness and partial regularity for the composite membrane problem. J. Eur. Math. Soc. (JEMS) 10(3), 705–737 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Chanillo, S., Kenig, C.E., To, T.: Regularity of the minimizers in the composite membrane problem in \({\mathbb{R}}^2\). J. Funct. Anal. 255(9), 2299–2320 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Colbois, B., El Soufi, A.: Spectrum of the Laplacian with weights. Working paper or preprint (2016)

  18. 18.

    Cox, S.J., McLaughlin, J. R.: Extremal eigenvalue problems for composite membranes. I, II. Appl. Math. Optim. 22(2):153–167, 169–187 (1990)

  19. 19.

    Derlet, A., Gossez, J.-P., Takáč, P.: Minimization of eigenvalues for a quasilinear elliptic Neumann problem with indefinite weight. J. Math. Anal. Appl. 371(1), 69–79 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Fisher, R.A.: The advance of advantageous genes. Ann. Eugen. 7, 335–369 (1937)

    MATH  Google Scholar 

  21. 21.

    Fleming, W.H.: A selection-migration model in population genetics. J. Math. Biol. 2(3), 219–233 (1975)

    MathSciNet  Article  MATH  Google Scholar 

  22. 22.

    Girouard, A., Polterovich, I.: Shape optimization for low Neumann and Steklov eigenvalues. Math. Methods Appl. Sci. 33(4), 501–516 (2010)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Harrell II, E.M., Kröger, P., Kurata, K.: On the placement of an obstacle or a well so as to optimize the fundamental eigenvalue. SIAM J. Math. Anal. 33(1), 240–259 (2001) (electronic)

  24. 24.

    Henrot, A.: Extremum problems for eigenvalues of elliptic operators. Frontiers in Mathematics. Birkhäuser Verlag, Basel (2006)

    MATH  Google Scholar 

  25. 25.

    Henrot, A., Oudet, E.: Minimizing the second eigenvalue of the Laplace operator with Dirichlet boundary conditions. Arch. Ration. Mech. Anal. 169(1), 73–87 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Henrot, A., Privat, Y.: What is the optimal shape of a pipe? Arch. Ration. Mech. Anal. 196(1), 281–302 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  27. 27.

    Hess, P., Kato, T.: On some linear and nonlinear eigenvalue problems with an indefinite weight function. Comm. Partial Differ. Equ. 5(10), 999–1030 (1980)

    MathSciNet  Article  MATH  Google Scholar 

  28. 28.

    Hintermüller, M., Kao, C.-Y., Laurain, A.: Principal eigenvalue minimization for an elliptic problem with indefinite weight and Robin boundary conditions. Appl. Math. Optim. 65(1), 111–146 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  29. 29.

    Jha, K., Porru, G.: Minimization of the principal eigenvalue under Neumann boundary conditions. Numer. Funct. Anal. Optim. 32(11), 1146–1165 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  30. 30.

    Kao, C.-Y., Lou, Y., Yanagida, E.: Principal eigenvalue for an elliptic problem with indefinite weight on cylindrical domains. Math. Biosci. Eng. 5(2), 315–335 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  31. 31.

    Kawohl, B.: On the isoperimetric nature of a rearrangement inequality and its consequences for some variational problems. Arch. Rational Mech. Anal. 94(3), 227–243 (1986)

    MathSciNet  Article  MATH  Google Scholar 

  32. 32.

    Kohn, R.V., Strang, G.: Optimal design and relaxation of variational problems, I. Comm. Pure Appl. Math. 39(1), 113–137 (1986)

    MathSciNet  Article  MATH  Google Scholar 

  33. 33.

    Kohn, R.V., Strang, G.: Optimal design and relaxation of variational problems, II. Comm. Pure Appl. Math. 39(2), 139–182 (1986)

    MathSciNet  Article  MATH  Google Scholar 

  34. 34.

    Kohn, R.V., Strang, G.: Optimal design and relaxation of variational problems, III. Comm. Pure Appl. Math. 39(3), 353–377 (1986)

    MathSciNet  Article  MATH  Google Scholar 

  35. 35.

    Krein, M.G.: On certain problems on the maximum and minimum of characteristic values and on the Lyapunov zones of stability. Am. Math. Soc. Transl. 2(1), 163–187 (1955)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Laugesen, R.S.: Eigenvalues of the Laplacian on inhomogeneous membranes. Am. J. Math. 120(2), 305–344 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  37. 37.

    Lou, Y., Yanagida, E.: Minimization of the principal eigenvalue for an elliptic boundary value problem with indefinite weight, and applications to population dynamics. Jpn. J. Indust. Appl. Math. 23(3), 275–292 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  38. 38.

    Nelson, E.: Analytic vectors. Ann. Math. 2(70), 572–615 (1959)

    MathSciNet  Article  MATH  Google Scholar 

  39. 39.

    Privat, Y., Trélat, E., Zuazua, E.: Complexity and regularity of maximal energy domains for the wave equation with fixed initial data. Discrete Contin. Dyn. Syst. Ser. A 35(12), 6133–6153 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  40. 40.

    Rakotoson, J. -M.: Réarrangement relatif: Un instrument d’estimations dans les problèmes aux limites. [An estimation tool for limit problems], vol 64. Math. Appl. (Berlin). Springer, Berlin (2008)

  41. 41.

    Roques, L., Hamel, F.: Mathematical analysis of the optimal habitat configurations for species persistence. Math. Biosci. 210(1), 34–59 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  42. 42.

    Skellam, J.G.: Random dispersal in theoretical populations. Biometrika 38, 196–218 (1951)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Yannick Privat.

Additional information

Communicated by L. Ambrosio.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Lamboley, J., Laurain, A., Nadin, G. et al. Properties of optimizers of the principal eigenvalue with indefinite weight and Robin conditions. Calc. Var. 55, 144 (2016). https://doi.org/10.1007/s00526-016-1084-6

Download citation

Mathematics Subject Classification

  • 49J15
  • 49K20
  • 49R05
  • 49M05